Colorado, 2012

Tornadoes and Hail in Colorado, June 2, 2012

June 2, 2012 · NWS PUB · 23 events in 6 counties and zones

and a tornado near Eads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms across the southeast plains...producing large hail...damaging winds...and a tornado near Eads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 2, 10:22 AM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 2, 10:22 AM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1122 AM MDT SAT JUN 2 2012

.UPDATE...

UPDATED TO ADDRESS SEVERE WEATHER POTENTIAL ACROSS THE EASTERN
PLAINS FOR THIS AFTERNOON AND EVENING. STRONG SHORTWAVE TROUGH
OVER THE FOUR CORNERS REGION WILL EJECT EAST ACROSS COLORADO
THROUGH THIS EVENING. RADAR AND SATELLITE ALREADY INDICATING
CONVECTION OVER THE CONTINENTAL DIVIDE SPREADING EAST INTO THE SAN
LUIS VALLEY. THERE HAVE BEEN A COUPLE OF STRONGER STORMS SO FAR
WITH LIGHTNING AND SMALL HAIL BEING THE MAIN THREATS. EXPECT THIS
THUNDERSTORM ACTIVITY TO SPREAD EAST INTO THE EASTERN MOUNTAINS
AND LEE SLOPES WEST OF I-25 THROUGH 1 PM.

OVER THE PLAINS...CURRENT ANALYSIS INDICATES THINGS ARE
DESTABILIZING QUICKLY. MOISTURE HAS BEEN ADVECTING INTO THE REGION
WITH FLOW TURNING SOUTHEASTERLY OVER THE FAR EASTERN PLAINS AS LEE
TROUGHING STRENGTHENS ALONG THE I-25 CORRIDOR. DEWPOINTS ARE
CURRENTLY INTO THE MID TO UPPER 50S FROM A LINE EAST OF TRINIDAD
TO FOWLER. THE LATEST LAPS DATA INDICATES CAPE VALUES ARE ALREADY
AROUND 1200-1500 OVER THE PLAINS WHILE SOUNDINGS ARE INDICATING
THE CAP SLOWLY ERODING.

EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO REACH THE I-25 CORRIDOR
AROUND 1 PM AND SPREAD EAST INTO THE PLAINS THEREAFTER. GIVEN THE
MODEST MOISTURE ALONG THE I-25 CORRIDOR DO NOT THINK THE RISK OF
SEVERE IS OVERLY GREAT. THERE COULD BE SOME DAMAGING WINDS DUE TO
THE HIGHER DEW POINT DEPRESSIONS ALONG WITH SMALL HAIL. ONCE
STORMS MOVE EAST OF A LINE FROM NEAR CALHAN...SOUTH TO
TRINIDAD...THEY SHOULD BECOME ROOTED IN THE MOIST BOUNDARY LAYER
WHICH WILL PROVIDE BETTER FUEL AND INSTABILITY FOR STORMS TO
STRENGTHEN. THE MOST LIKELY THREATS THIS AFTERNOON OVER THE
EASTERN PLAINS WILL BE STRONG WINDS AND LARGE HAIL TO AN INCH IN
DIAMETER. THE LATEST MESOANALYSIS INDICATES SHEAR IS ONLY AROUND
30 OR SO KTS WHICH WILL LIKELY LIMIT UPDRAFT ROTATION THEREFORE
THE TORNADO THREAT LOOKS MINIMAL AT THIS TIME.  MOZLEY

&&

.AVIATION...

THREAT FOR THUNDERSTORMS AT ALL TERMINALS THIS AFTERNOON.
THUNDERSTORMS ALREADY DEVELOPING ALONG THE CONTINENTAL DIVIDE AND
SPREADING EAST INTO THE SAN LUIS VALLEY. THE MOST LIKELY TIME
FRAME FOR THUNDERSTORMS AT KALS LOOKS TO BE 19-23Z THIS AFTERNOON.
OUTFLOW WINDS GUSTING TO NEAR 35 KTS ARE POSSIBLE ALONG WITH MVFR
CONDITIONS AS THUNDERSTORMS PASS. THUNDERSTORMS WILL LIKELY MOVE
INTO KCOS FROM THE 20-23Z TIME FRAME THIS AFTERNOON. SIMILAR
CONDITIONS ARE POSSIBLE AS THEY PASS. IN ADDITION TO STRONG
OUTFLOW WINDS...SMALL HAIL IS ALSO POSSIBLE AT KCOS. LESS
CONFIDENCE IN THUNDERSTORMS FOR KPUB. VARIOUS MODELS DO MOVE
THUNDERSTORM ACTIVITY OVER THE TERMINAL FROM 22-24Z THIS
AFTERNOON. STRONG OUTFLOW WINDS AND HAIL TO ONE INCH IN DIAMETER
ARE POSSIBLE WITH THUNDERSTORMS.

EXPECT THUNDERSTORMS TO SHIFT EAST OF ALL TERMINALS BY LATE
AFTERNOON TO EARLY EVENING...AND EAST INTO KANSAS THROUGH 03Z THIS
EVENING.  EXPECT VFR CONDITIONS AT ALL TERMINALS OVERNIGHT.  MOZLEY

&&

.PREV DISCUSSION... /ISSUED 416 AM MDT SAT JUN 2 2012/

SHORT TERM...

(TODAY AND TONIGHT)

MAIN CONCERN IS THE POTENTIAL FOR SEVERE STORMS.  A SHORTWAVE TROF
WL BE WORKING ITS WAY EASTWARD ACRS THE STATE THIS AFTERNOON AND
EVENING.  THERE WL BE STEEP LAPSE RATES (8-9C/KM) ACRS MOST OF THE
FORECAST AREA TODAY.  DEEP LAYER SHEAR VALUES ACRS THE FAR SERN
PLAINS ARE FORECAST TO BE 35-40 KTS...WHILE ALONG THE I-25 CORRIDOR
ARE EXPECTED TO BE 25-30 KTS. THE MODELS DEVELOP PCPN ACRS THE
FORECAST AREA TODAY...BEGINNING IN WRN AREAS PROBABLY LATE THIS
MORNING...AND THEN WORKING ITS WAY EASTWARD AS THE SHORTWAVE TROF
MOVES EASTWARD ACRS THE STATE THIS AFTERNOON AND EVENING.  THE
HIGHEST DEW POINTS (UPR 40S TO LOWER 50S) AND THEREFORE CAPE VALUES
ARE EXPECTED TO BE MOSTLY EAST OF PUEBLO COUNTY...WITH 1700-2500
J/KG OF CAPE.  THERE COULD BE SOME SEVERE STORMS FROM THE EASTERN
MTS TO THE KS BORDER...BUT THE MOST LIKELY AREA TO SEE SEVERE STORMS
WILL BE EAST OF PUEBLO COUNTY...WITH LARGE HAIL AND WIND GUSTS
AROUND 60 MPH BEING THE MAIN THREATS...ALTHOUGH A TORNADO CANNOT BE
RULED OUT.

ISOLD SHOWERS OR TSTMS COULD STILL BE POSSIBLE OVR MOST OF THE
FORECAST AREA IN THE EARLY EVENING...BUT THE FAR SOUTHEAST PLAINS
SHOULD STILL HAVE AT LEAST SCT TSTM CHANCES AND POSSIBLY SOME SEVERE
STORMS. BY ABOUT 03Z-04Z...MOST OF THE CONVECTION SHOULD DISSIPATE
OR MOVE EAST OF THE AREA...BUT WL KEEP SOME ISOLD POPS IN THE FAR SE
UNTIL 06Z.

LONG TERM...

(SUNDAY THROUGH FRIDAY)

..LONG TERM CONCERN IS COVERAGE OF MAINLY DIURNAL THUNDERSTORMS...

SUNDAY-SUNDAY NIGHT...WEAK WEST TO NORTHWEST FLOW ALOFT PROGGED
ACROSS THE REGION WITH SATURDAYS SHORT WAVE CONTINUING TO TRANSLATE
ACROSS THE CENTRAL HIGH PLAINS AS UPPER LEVEL RIDGING BUILDS ACROSS
THE REGION AHEAD OF ANOTHER UPPER TROUGH MOVING ONSHORE ACROSS THE
WEST COAST. DRIER WESTERLY FLOW HELPS TO MIX OUT LOW LEVEL MOISTURE
WITH MODEL SOUNDINGS INDICATING MORE INVERTED V PROFILES...AND
COMBINED WITH THE WEAK FLOW ALOFT...HAVE KEPT ISOLATED AFTERNOON AND
EVENING POPS IN TACT OVER AND NEAR THE MTNS. LATEST MODELS
INDICATING SOME SUBSIDENCE BEHIND PASSING WAVE ACROSS THE FAR SE
PLAINS THROUGH THE AFTERNOON AND ARE NOT PRINTING OUT AS MUCH QPF AS
PREVIOUS RUNS. HOWEVER...WITH PROXIMITY TO LOW LEVEL MOISTURE ALONG
WITH CONVECTIVE TEMPS IN THE LOWER TO MID 90S LIKELY REACHED...HAVE
KEPT ISOLATED POPS ACROSS THE FAR SE PLAINS. SUNDAY STILL LOOKS TO
BE THE WARMEST DAY OF THE NEXT WEEK WITH HIGHS IN THE MID 80S TO MID
90S ACROSS THE PLAINS AND IN THE 70S AND 80S ACROSS THE HIGH MTN
VALLEYS.

MONDAY-TUESDAY...WEAK WEST TO SOUTHWEST FLOW ALOFT ACROSS THE AREA
MONDAY AS UPPER RIDGE AXIS MOVES ACROSS THE STATE WITH INCREASING
SOUTHWESTERLY FLOW ALOFT PROGGED ACROSS THE AREA TUESDAY AS WEST
COAST UPPER TROUGH MOVES INTO THE THE GREAT BASIN. THUNDERSTORM
COVERAGE INCREASES ON MONDAY AS MID LEVEL THERMAL TROUGH MOVING
ACROSS THE STATE ALLOWS FOR MORE LOW LEVEL MOISTURE MOVING INTO THE
AREA WITH INCREASED LOW LEVEL UPSLOPE...AS WELL AS MORE WESTERLY
FLOW ALOFT ALLOWING FOR STORMS ACROSS THE HIGHER TERRAIN TO MOVE
EAST ACROSS THE PLAINS. THUNDERSTORM COVERAGE EXPECTED TO DECREASE
ACROSS THE AREA ON TUESDAY WITH DRIER SOUTHWESTERLY ONCE AGAIN
HELPING TO MIX OUT LOW LEVEL MOISTURE ACROSS THE FAR SE PLAINS.
STORMS LOOK MAINLY DIURNAL IN NATURE...THOUGH COULD SOME STORMS
ACROSS THE FAR SE PLAINS LINGERING THROUGH THE OVERNIGHT HOURS WITH
DEVELOPMENT OF NOCTURNAL LOW LEVEL JET...AND WITH THE WEAK FLOW
ALOFT...NOT EXPECTING MUCH IN THE WAY OF SEVERE WEATHER.

WEDNESDAY-FRIDAY...MODELS COMING CLOSER TOGETHER WITH UPPER TROUGH
LIFTING OUT ACROSS THE NORTHERN ROCKIES THROUGH THE DAY WEDNESDAY
WHICH SENDS A FRONT ACROSS THE EASTERN PLAINS WEDNESDAY NIGHT.
STRONGEST FLOW ALOFT LOOKS TO REMAIN WELL NORTH OF THE AREA WITH
MORE HIGH BASED CONVECTION EXPECTED WEDNESDAY ALONG WITH POSSIBLE
PRECIPITATION ALONG AND BEHIND PASSING FRONT WEDNESDAY NIGHT AND
THURSDAY. DRIER WESTERLY FLOW THEN PROGGED ACROSS THE REGION FOR
FRIDAY AND INTO THE UPCOMING WEEKEND. -MW

AVIATION...

KALS...KCOS AND KPUB WILL  HAVE VFR CONDITIONS THIS MORNING...BUT
THIS AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO SPREAD ACRS
MUCH OF THE AREA...AND ALL THREE TAF SITES COULD BE AFFECTED...WHICH
COULD BRIEFLY CAUSE MVFR CONDITIONS.  THERE WILL BE A CHANCE FOR
HAIL AND WIND GUSTS TO 50 KTS AT KPUB AND COS.  STORMS AT KCOS AND
KPUB WL BE MOST LIKELY BETWEEN 20Z AND 01Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

88/13
Hazardous weather outlook, Jun 2, 10:31 AM MST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1131 AM MDT SAT JUN 2 2012

COZ058>089-093>099-031745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1131 AM MDT SAT JUN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS HAVE DEVELOPED ALONG THE CONTINENTAL DIVIDE AND ARE
SPREAD EAST ACROSS THE SAN LUIS VALLEY INTO THE EASTERN MOUNTAINS.
THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE PEA SIZE HAIL
AND LIGHTNING.

THUNDERSTORMS ARE EXPECTED TO SPREAD EAST INTO THE INTERSTATE 25
CORRIDOR THROUGH 1 PM AND EAST INTO THE EASTERN PLAINS THIS
AFTERNOON AND EVENING. GIVEN THE LOWER MOISTURE ALONG THE
INTERSTATE 25 CORRIDOR...THE MAIN THREAT APPEARS TO BE OUTFLOW
WIND GUSTS UP TO 50 MPH...ALONG WITH HAIL TO ONE HALF INCH IN
DIAMETER. AS STORMS MOVE INTO DEEPER MOISTURE EAST OF INTERSTATE
25...THEY SHOULD STRENGTHEN WHERE SEVERAL COULD BECOME SEVERE. THE
MAIN THREATS WILL BE WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN
DIAMETER. GIVEN THE WEAK SHEAR PROFILES ALOFT...THE TORNADO THREAT
APPEARS LOW AT THIS TIME.

THUNDERSTORM ACTIVITY WILL TRACK EAST INTO KANSAS BY MID EVENING
WITH CLEARING CONDITIONS AFTER 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH
THE MOST STORM ACTIVITY EXPECTED TO OCCUR OVER AND NEAR THE MOUNTAINS
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS FROM STORMS
THROUGH THIS PERIOD WILL BE LIGHTNING AND GUSTY WINDS...WITH SMALL
HAIL POSSIBLE WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS ALL OF SOUTHERN COLORADO THROUGH THIS EVENING.

88/13

In the hours before

Special weather statement, Jun 2, 10:02 AM MST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1102 AM MDT SAT JUN 2 2012

COZ060>063-021730-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-EASTERN SAWATCH MOUNTAINS ABOVE
11000 FT-WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-WESTERN
MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
1102 AM MDT SAT JUN 2 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL CHAFFEE COUNTY IN CENTRAL COLORADO...

AT 1058 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALPINE...OR 39 MILES NORTHEAST OF
GUNNISON...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  BUENA VISTA.
  NATHROP.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 2, 10:05 AM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1105 AM MDT SAT JUN 2 2012

COZ060>062-064>066-069-072-073-077-021730-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-DEL NORTE VICINITY/NORTHERN SAN
LUIS VALLEY BELOW 8500 FT-EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-LA
GARITA MOUNTAINS ABOVE 10000 FT-NORTHERN SANGRE DE CHRISTO MOUNTAINS
BETWEEN 8500 AND 11000 FT-NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE
11000 FT-SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000
FT-SAQUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-WESTERN
CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-WESTERN/CENTRAL FREMONT
COUNTY BELOW 8500 FT-
1105 AM MDT SAT JUN 2 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL CHAFFEE COUNTY IN CENTRAL COLORADO...
  EXTREME WEST CENTRAL FREMONT COUNTY IN CENTRAL COLORADO...
  NORTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO...

AT 1101 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF BONANZA...OR 40 MILES SOUTHEAST
OF GUNNISON...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  BONANZA.
  PONCHA PASS.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 2, 11:49 AM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1249 PM MDT SAT JUN 2 2012

COZ076-077-081>085-021930-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS
VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN
EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500
FT-NORTHWESTERN FREMONT COUNTY ABOVE 8500FT-PIKES PEAK ABOVE 11000
FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500
AND 11000 FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
1249 PM MDT SAT JUN 2 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO...
  TELLER COUNTY IN CENTRAL COLORADO...
  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...WESTERN COLORADO SPRINGS.

AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF GUFFEY...OR 33 MILES WEST OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  CRIPPLE CREEK.
  VICTOR.
  FLORISSANT.
  DIVIDE.
  PIKES PEAK.
  GREEN MOUNTAIN FALLS.
  WOODLAND PARK.
  PALMER LAKE.
  MONUMENT.
  MANITOU SPRINGS.
  CRYSTOLA.
  CHIPITA PARK.
  CASCADE.
  AIR FORCE ACADEMY.
  WESTERN COLORADO SPRINGS.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM
Special weather statement, Jun 2, 12:01 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
101 PM MDT SAT JUN 2 2012

COZ070>072-074-075-087-021945-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-NORTHERN
SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-SOUTHERN SAN
LUIS VALLEY-SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000
FT-SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
101 PM MDT SAT JUN 2 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO...
  EXTREME NORTHEASTERN CONEJOS COUNTY IN SOUTH CENTRAL COLORADO...
  COSTILLA COUNTY IN SOUTH CENTRAL COLORADO...
  SOUTH CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO...
  WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 1257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAN ACACIO...OR 24 MILES SOUTHEAST OF
ALAMOSA...WHICH WAS MOVING TOWARD THE EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  SAN LUIS.
  FORT GARLAND.
  SAN PABLO.
  CHAMA.
  LA VETA PASS.
  WESTON.
  STONEWALL.
  CUCHARA.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM
Special weather statement, Jun 2, 12:16 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
116 PM MDT SAT JUN 2 2012

COZ081-082-084-085-022000-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE
7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-
116 PM MDT SAT JUN 2 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL TELLER COUNTY IN CENTRAL COLORADO...
  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...COLORADO SPRINGS.

AT 113 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EXTREME WEST CENTRAL COLORADO SPRINGS...OR
NEAR COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  AIR FORCE ACADEMY.
  SECURITY.
  MONUMENT.
  NORTHERN COLORADO SPRINGS.
  PETERSON AFB.
  BLACK FOREST.
  SCHRIEVER AFB.
  FALCON.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM
Special weather statement, Jun 2, 12:32 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
132 PM MDT SAT JUN 2 2012

COZ079-083-086-022000-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-PUEBLO VICINITY/PUEBLO
COUNTY BELOW 6300 FEET-WET MOUNTAINS BETWEEN 6300 AND 10000FT-
132 PM MDT SAT JUN 2 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO...
  NORTHEASTERN CUSTER COUNTY IN SOUTHEAST COLORADO...
  WESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF FLORENCE...OR 24 MILES WEST OF
PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  PUEBLO RESERVOIR.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM

The radar

The Pueblo radar (KPUX), 79 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

15 hail, 6 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
June 2, 12:38 PM MST to 12:39 PM MST
Where
El Paso County, 3.45 mi S of (Aff)usaf Acdmy Colo
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.930, -104.870

Hail, El Paso

When
June 2, 12:40 PM MST to 12:45 PM MST
Where
El Paso County, 2.13 mi SW of Colorado Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.810, -104.850

Hail, Huerfano

When
June 2, 1:27 PM MST to 1:32 PM MST
Where
Huerfano County, 6.79 mi SSE of Walsenburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.540, -104.740

Hail, Las Animas

When
June 2, 1:33 PM MST to 1:38 PM MST
Where
Las Animas County, 9.56 mi SW of Kim
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.150, -103.470

Hail, Las Animas

When
June 2, 3:10 PM MST to 3:15 PM MST
Where
Las Animas County, 23.82 mi NNE of Ville Green
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.610, -103.330

Hail, Prowers

When
June 2, 3:14 PM MST to 3:19 PM MST
Where
Prowers County, 6.53 mi E of Lamar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.080, -102.500

Hail, Prowers

When
June 2, 3:22 PM MST to 3:27 PM MST
Where
Prowers County, 0.54 mi W of Bristol
Measured
1 in hail
Reported by
Public
Coordinates
38.120, -102.320

Hail, Las Animas

When
June 2, 3:27 PM MST to 3:32 PM MST
Where
Las Animas County, 23.82 mi NNE of Ville Green
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.610, -103.330

Hail, Prowers

When
June 2, 3:30 PM MST to 3:35 PM MST
Where
Prowers County, 0.69 mi N of Wiley
Measured
1.5 in hail
Reported by
Public
Coordinates
38.160, -102.720

Hail, Prowers

When
June 2, 3:30 PM MST to 3:35 PM MST
Where
Prowers County, 5.99 mi NE of Wiley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.200, -102.630

Hail, Kiowa

When
June 2, 3:52 PM MST to 3:57 PM MST
Where
Kiowa County, 4.33 mi E of Sheridan Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.470, -102.210

Hail, Kiowa

When
June 2, 3:52 PM MST to 3:57 PM MST
Where
Kiowa County, Sheridan Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.470, -102.290

Thunderstorm Wind, Prowers

When
June 2, 3:55 PM MST to 4:10 PM MST
Where
Prowers County, Lamar
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Storm Chaser
Coordinates
38.080, -102.620

High winds caused numerous downed power poles...a collapsed awning at a gas station...and other scattered damage throughout the city.

Thunderstorm Wind, Prowers

When
June 2, 4:00 PM MST to 4:10 PM MST
Where
Prowers County, 0.54 mi W of Lamar Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Official NWS Observations
Coordinates
38.070, -102.690

Hail, Kiowa

When
June 2, 4:05 PM MST to 4:10 PM MST
Where
Kiowa County, 3 mi SE of Eads
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.450, -102.740

Hail, Kiowa

When
June 2, 4:05 PM MST to 4:10 PM MST
Where
Kiowa County, Eads
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.480, -102.780

Tornado, Kiowa

When
June 2, 4:08 PM MST to 4:10 PM MST
Where
Kiowa County, 2.85 mi SW of Eads to 2.29 mi SSW of Eads
Rating
EF0
Path length
1.25 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
38.447, -102.813

A tornado occurred over open fields south of Eads causing no known damage.

Hail, Kiowa

When
June 2, 4:10 PM MST to 4:15 PM MST
Where
Kiowa County, 4.33 mi E of Sheridan Lake
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.470, -102.210

Hail, Kiowa

When
June 2, 4:10 PM MST to 4:15 PM MST
Where
Kiowa County, 8.15 mi NNW of Towner
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
38.570, -102.160

Tornado, Kiowa

When
June 2, 4:11 PM MST to 4:13 PM MST
Where
Kiowa County, 1.76 mi SE of Eads to 2.48 mi SE of Eads
Rating
EF0
Path length
1.06 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
38.459, -102.762

A large, slowly rotating tornado occurred over a field, and caused no known damage.

Thunderstorm Wind, Baca

When
June 2, 4:12 PM MST to 4:15 PM MST
Where
Baca County, 11.75 mi N of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.570, -102.620

Blowing dust reduced visibility to near zero...no damage reported.

Thunderstorm Wind, Kiowa

When
June 2, 4:38 PM MST to 4:40 PM MST
Where
Kiowa County, 3.41 mi NW of Brandon
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.480, -102.480

A power pole was snapped at mile marker 182 on State Highway 96.

Thunderstorm Wind, Baca

When
June 2, 5:10 PM MST to 5:13 PM MST
Where
Baca County, 5.95 mi SSE of Two Buttes
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.490, -102.360

Eight power poles were blown down near the intersection of County Roads 39 and KK.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyThe tornado archive for Colorado, 2012Warnings in Colorado, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378159, 378141, 378142, 378143, 378144, 378145, 378147, 378148, 378149, 378150, 378151, 378153, 378160, 378164, 378154, 378156, 377970, 378157, 378158, 391510, 378161, 378162, 378165.